Medical Surgical Seizures #12

Question

A client is being discharged with a new prescription of phenytoin. Which instruction by the nurse is most important to include?

Answers

  1. If stopped abruptly, status epilepticus may occur.
    • Rationale:

      This answer is correct because it is important to instruct a client with a new prescription of phenytoin not to suddenly stop taking phenytoin, as doing so may present a risk for return of life-threatening seizure activity. Phenytoin is an anti-epileptic or anticonvulsant medication used to prevent and treat certain types of seizures. It works by decreasing the impulse activity in the brain that can cause seizures. The nurse should teach a client newly prescribed phenytoin to never abruptly stop taking the medication. Abrupt withdrawal of this medication is dangerous and can cause life-threatening seizure activity. The client should always plan ahead to have prescriptions filled, have extra medications available, and be systematic and consistent with taking phenytoin.

  2. Sulfonamides like sulfamethoxazole trimethoprim will decrease phenytoin levels in the blood.
    • Rationale:

      This answer is not correct because sulfonamides, including the antibiotic sulfamethoxazole trimethoprim, will increase (not decrease) the phenytoin levels. Therapeutic phenytoin levels for adults are 10-20 mcg/mL and should be monitored carefully for therapeutic and toxicity levels.

  3. Take the medication with antacids to reduce gastric upset.
    • Rationale:

      This answer is not correct because the client should be taught to not take antacids with phenytoin because the blood levels will be decreased. If levels are decreased, the phenytoin can not be effective in managing seizures.

  4. Dilantin will not affect contraceptive effectiveness.
    • Rationale:

      This answer is not correct because phenytoin can interfere with oral contraceptive hormonal therapy, therefore, leaving clients at risk for undesired pregnancy. Clients on contraceptive hormone therapy need to use alternative forms of non-hormonal contraceptives while taking phenytoin.

Overview

Phenytoin is used to prevent and treat seizures. A client newly prescribed phenytoin should be instructed to not abruptly stop taking phenytoin because doing so may cause life-threatening seizure activity.

Explanation

Learning Outcomes

Phenytoin is an anti-epileptic or anticonvulsant medication used to prevent and treat certain types of seizures. It works by decreasing the impulse activity in the brain that can cause seizures. The nurse should teach a client newly prescribed phenytoin to never abruptly stop taking the medication. Abrupt withdrawal of this medication is dangerous and can cause life threatening seizure activity. The client should always plan ahead to have prescriptions filled, have extra medications available, and be systematic and consistent with taking phenytoin. Phenytoin is one of a few medications with therapeutic blood levels needed to be effective and prevent toxicity side effects. Blood levels should be monitored and maintained at 10-20 mcg/mL to prevent toxicity symptoms including CNS effects such as nystagmus, slurring speech, lethargy, coma, or death.

Test Taking Tip

Phenytoin is one of a few medications with therapeutic blood levels needed to be effective and prevent toxicity side effects. Blood levels should be monitored and maintained at 10-20 mcg/mL to prevent toxicity symptoms including CNS effects such as nystagmus, slurring speech, lethargy, coma, or death.

Video Rationale